Morphine neurotoxicity Morphine neurotoxicity | allnurses

Morphine neurotoxicity

  1. 0 I'm reading a lot about neurotoxicity seizures and hyperalgesia occurring due to morphine being administered around the clock even after a patients kidneys have stopped putting out urine and pt has been npo. So I've been telling PTs caregivers to lessen frequency (q 4 instead of 2) and watch for any signs of pain when pt gets to that point. If that occurred I'd imediaty say raise the frequency back and watch for myoclonus and if that occurs I'd call doc to switch to oxycodone, etc. however my administrator says to push morphine and don't even think about lowering it. If pt has any symptoms do Ativan and even more morphine. All the textbooks say this is exactly what not to do.. I'm new to hospice and just want to make sure I'm doing right by my patients. Has anyone seen morphine seizures? I saw myoclonus in a pt but it went away w Ativan and he passed shortly after.
  2. 15 Comments

  3. Visit  aphillipi profile page
    0
    I should also note that the pt I have in mind has no history of pain other than some arthritis and was receiving it for pulmonary edema and dyspnea. I'd be much more aggressive w morphine in a cancer pt, etc.
  4. Visit  RNMI1970 profile page
    1
    If you are seeing myoclonus seizures, the patient likely has kidney impairment. Check BUN and Creatinine before prescribing the morphine. Patients with kidney impairment NEED oxycodone. Morphine is ok for a dose or two but it will build up in the system and cause these seizures. Been doing Hospice for 2 years. So burnt out, ready to quit all together! But I deal with a VERY difficult population. Lord, have mercy on a hospice nurse.
    HospiceNurseRN likes this.
  5. Visit  tewdles profile page
    2
    nah...in hospice we wouldn't check the labs...but it is appropriate to switch opiate to eliminate the noxious symptom.
    Ginapixi and sclpn like this.
  6. Visit  areensee profile page
    12
    The issues here are two.

    First, is morphine the correct drug for this patient? Morphine is contraindicated in patients with renal impairment, in most cases. The metabolites can indeed cause serious neurological toxicity. If the patient MIGHT have renal impairment, but death is near, then there probably isn't any reason to stop the morphine, and no reason to advise caregivers to reduce the amount of morphine being given. Remember, as an RN you can't make up orders, the range specified by the physician must be followed unless it is changed by the physician. This is certainly the case in an actively dying patient. Concerns about neurotoxicity in the last hours of life are probably unwarranted. Comfort is paramount in this instance, and why change something that "isn't broken"? If your patient is not actively dying, and renal impairment has been established, then advocate for a different opiate. Better choices would be oxycodone (although liquid oxycodone is outrageously expensive), or even methadone (if the patient can tolerate pills). A fentanyl patch could be considered in some cases.

    Second, in hospice, we don't pay a lot of attention to the "textbooks" concerning appropriate use of medications. We use medications for a very different purpose. Comfort is the key to everything. We measure all outcomes based on this golden ideal: If the patient's comfort level is better because of the medication, we have succeeded. Therefore, if your patient is comfortable and not showing any signs of toxicity, to advise someone to give LESS of the medication . . . well that's counter-productive to our goals. By the way, we don't really "push" morphine and lorazepam (at least good hospices don't), but we do focus on the symptoms and relieving those symptoms using the medication arsenal that's made available to us.

    It takes a while to get use to hospice principles when you first enter hospice. You will find that hospice nursing is very different from acute care nursing, but it is also extremely rewarding. Just don't worry quite as much whether you are going to kill your patient or not. You won't. The disease will.
    rnchpn, MomRN0913, turnforthenurse, and 9 others like this.
  7. Visit  lisak218 profile page
    1
    Well said!!!
    dosamigos76 likes this.
  8. Visit  nurselis99 profile page
    1
    I agree too.... Well said!
    dosamigos76 likes this.
  9. Visit  aphillipi profile page
    0
    Thanks for the insight! The other nurses I've talked to have said the same. I guess I need to go with the flow of hospice instead of focusing on my textbooks and the internet. Unfortunately I'm always going to be a book nerd!

    (Also just so it's clear: I'd never make up orders, we have PRN orders on a sliding scale for dyspnea and/or pain from 5mg to 20mg.)
  10. Visit  tewdles profile page
    4
    There are texts available for you addressing palliation of symptoms at end of life...you can still be a book nerd
  11. Visit  aphillipi profile page
    0
    Thanks Tewdles I have quite a few of them and can't wait for my core curriculum from hpna to arrive any day!
  12. Visit  leslie :-D profile page
    3
    www.eperc.mcw.edu has always been an invaluable resource for me.
    check it out, aphillipi - tons and tons of info about eol.

    leslie
    tnguy31, aphillipi, and tewdles like this.
  13. Visit  aphillipi profile page
    2
    Thank you so much for posting that link! I had found it a long time ago and loved the Fast Facts but lost the address in my bookmarks. I need to print that whole website out. Thanks again!
    tewdles and leslie :-D like this.
  14. Visit  MomRN0913 profile page
    0
    I have a patient right now who is in the active dying phase for end stage renal failure. She has been experiencing myoclonus and I remembered this thread, came back and read it and she indeed seems to have neuro toxicity. She is on a decent dose of roxonal, 20mg q2, for pain and dyspena. Also ativan and ABH Gel.

    She is on a fentanyl patch also. Can't really swallow, using the meds SL, really.

    Would it be appropriate to lessen the Morphine and increase the ativan (we also have sliding scale orders)?

    The twitching is what really bothers her daughter, she hates seeing it. I want to make sure the patient is comfortable.

    I thought she was dying a week ago. I can't believe she is holding on in her state. I want to make this as comfortable and peaceful as possible.

Must Read Topics


Visit Our Sponsors
close
close